Alert archive / Louisiana / Small Craft Advisories in 2020

Small Craft Advisory 21, NWS Lake Charles, LA

April 9, 2020

NWS Lake Charles, LA issued this small craft advisory at Apr 9, 2020, 3:47 PM CDT. It took effect at Apr 10, 2020, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 3:47 PM CDT (20:47 UTC)
In effect from
Apr 10, 2020, 7:00 AM CDT
Expired
Apr 10, 2020, 4:00 PM CDT
In force
9 hr
Issued by
NWS Lake Charles, LA

The text

As transmitted.

059 
WHUS74 KLCH 092047
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
347 PM CDT Thu Apr 9 2020

GMZ470-472-475-100500-
/O.NEW.KLCH.SC.Y.0021.200410T1200Z-200410T2100Z/
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
347 PM CDT Thu Apr 9 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT FRIDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 30 kt and 
  seas 4 to 6 feet expected.

* WHERE...Waters from Cameron LA to High Island TX from 20 to 60 
  NM, Waters from Intracoastal City to Cameron LA from 20 to 60 
  NM and Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM.

* WHEN...From 7 AM to 4 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
887 
WHUS74 KLCH 100304
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
1004 PM CDT Thu Apr 9 2020

GMZ450-452-455-101200-
/O.EXA.KLCH.SC.Y.0021.200410T1200Z-200410T2100Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
1004 PM CDT Thu Apr 9 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT FRIDAY...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and
  seas 2 to 5 feet expected.

* WHERE...Coastal waters from Cameron LA to High Island TX out 
  20 NM, Coastal waters from Intracoastal City to Cameron LA out 
  20 NM and Coastal waters from Lower Atchafalaya River to 
  Intracoastal City LA out 20 NM.

* WHEN...From 7 AM to 4 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ470-472-475-101200-
/O.CON.KLCH.SC.Y.0021.200410T1200Z-200410T2100Z/
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1004 PM CDT Thu Apr 9 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM TO 4 PM CDT
FRIDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 30 kt and
  seas 4 to 7 feet expected.

* WHERE...Waters from Cameron LA to High Island TX from 20 to 60 
  NM, Waters from Intracoastal City to Cameron LA from 20 to 60 
  NM and Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM.

* WHEN...From 7 AM to 4 PM CDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
205 
WHUS74 KLCH 101206
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
706 AM CDT Fri Apr 10 2020

GMZ450-452-455-470-472-475-102100-
/O.CON.KLCH.SC.Y.0021.000000T0000Z-200410T2100Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
706 AM CDT Fri Apr 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northeast winds 15 to 20 kt with gusts up to 25 kt and
  seas 2 to 5 feet expected.

* WHERE...Portions of the Gulf of Mexico. 

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
052 
WHUS74 KLCH 102105
MWWLCH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Lake Charles LA
405 PM CDT Fri Apr 10 2020

GMZ470-472-475-110515-
/O.EXP.KLCH.SC.Y.0021.000000T0000Z-200410T2100Z/
/O.NEW.KLCH.SC.Y.0022.200412T0000Z-200412T1200Z/
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
405 PM CDT Fri Apr 10 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM SATURDAY TO 7 AM CDT
SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Southerly winds near 20 knots and seas 4 to 6 feet 
  expected.

* WHERE...Waters from Cameron LA to High Island TX from 20 to 60 
  NM, Waters from Intracoastal City to Cameron LA from 20 to 60 
  NM and Waters from Lower Atchafalaya River to Intracoastal 
  City LA from 20 to 60 NM.

* WHEN...From 7 PM Saturday to 7 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ450-452-455-102215-
/O.EXP.KLCH.SC.Y.0021.000000T0000Z-200410T2100Z/
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
405 PM CDT Fri Apr 10 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Wind speeds have fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this small craft advisory went out at Apr 9, 1:02 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 9, 1:02 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
102 PM CDT Thu Apr 9 2020

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Sfc obs/satellite imagery show the frontal boundary sagging swwd
through the forecast area at this time with KAEX/KLFT already
showing nrly flow behind it. Meanwhile KBPT and the Acadiana
terminals are hanging on to MVFR ceilings, although these should
rise/dissipate shortly...otherwise VFR conditions are expected
through the afternoon. High res guidance indicates a few showers
could pop up later this afternoon, primarily over the wrn 1/2 of
the forecast area...only carrying VCSH to account for now. Best
POPs continue to come late this evening into the overnight hours
as a possible squall line accompanying a passing shortwave sweeps
through the area...otherwise main issue again tonight looks to be
low ceiling development as forecast time-height sections/soundings
indicate saturation generally below 1K feet. Brisk nrly winds are
also expected in wake of the shortwave/2ry frontal passage while
ceilings generally rise/dissipate.

25

&&

.PREV DISCUSSION... /issued 1110 AM CDT Thu Apr 9 2020/

UPDATE...
Fog has lifted acrs much of the area, with low clouds
lifting/scattering, while considerable high cloudiness continues.
High clouds are thin enough to allow for some sun to filter
through, and this has allowed temperatures to warm to near 80 in
some locations, with mid/upper 70s elsewhere acrs the area.

At the sfc, a front extends from east cntl TX acrs cntl LA, slowly
progressing south. Area radars are pretty quiet currently, but
expect to see some sctd showers or tstms developing, especially
acrs E/SE TX as daytime heating gets going through the aftn. Sfc
progs show low pres developing along the western end of the
boundary over TX, moving east through this evening. CAM guidance
suggests convection will increase during the aftn, spreading east
into our SE TX counties by late aftn, then east acrs LA during the
evening. The combination of strong instability and steep lapse
rates should be supportive of a few strong to severe storms
capable of producing damaging wind gusts or large hail. While the
best potential is expected west of the area, some of these storms
could migrate into our SE TX counties or SW LA parishes before
diurnal heating diminishes enough to mitigate the severe risk. The
latest outlook from SPC shows an ENH risk near our western CWA
border, with a SLGT risk acrs our SE TX zones, and MRGL acrs our
LA zones.

The main update this morning was to adjust PoPs, especially for
this aftn based on recent CAMs/HiRes guidance. Also tweaked hourly
temps/dewpoints/winds to reflect latest obs/trends, but this did
not result in any significant changes to Max temps, which are
still on track to reach the middle/upper 80s along the I-10
corridor this aftn.

24

PREV DISCUSSION... /issued 544 AM CDT Thu Apr 9 2020/

DISCUSSION...
12Z TAFS.

AVIATION...
Intermittent IFR/LIFR visibility/ceilings expected through 14z for
AEX/BPT/LCH as patchy/areas of dense fog briefly lifts to a low
ceiling and back again. Further east at LFT/ARA, more predominate
IFR ceilings may briefly lower to LIFR with lower visibility as
well through 14z. Cool front expected to reach AEX after 14z this
morning, with the stronger cold front moving through this evening
by 02-03z. Showers and thunderstorms likely this evening just
ahead, along, and behind the cold front, with the best chances of
TSRA from 03-07z.

DML

PREV DISCUSSION... /issued 404 AM CDT Thu Apr 9 2020/

DISCUSSION...
Satellite imagery and surface obs showing low stratus over
primarily the eastern portion of the forecast area. Mid and high
level cloudiness incoming from the west. Again seeing temperatures
unseasonably mild for early April with low 70s being reported
over most of the area. Unsettled weather pattern emerging for the
remainder of the week.

Showers and a few thunderstorms return to the forecast this
afternoon as a cold front now draped across central Arkansas and
north Texas slides south into the area. Afternoon high
temperatures however will still manage to climb well into the
80s, roughly 10 degrees above the norm. More significant rain
chances overspread the area through the overnight post-frontal as
deep moisture and lift returns as several disturbances aloft
approach and move across the area. The WPC has placed all but the
eastern third of the area within a marginal risk of flooding
rains, and a slight risk for portions of southeast Texas. Any
lingering rains will end Friday morning as the front moves deeper
into the Gulf waters and sharply drier air follows through the
column. Then return to seasonably cool lows for Friday night.

Mid and upper low now spinning over south California will eject
eastward Saturday, opening while moving through the south Plains
and becoming increasingly negatively tilted. Feature will
initiate a warm frontal return through the day over the forecast
area with a low level jet becoming established. Rich Gulf
moisture streaming northward will rocket dewpoints from the 40s
early in the day into a 65-70 degree range by early evening.
SBCAPE progged to moved into moderate criteria. With favorable
shear developing and increasingly sharp mid-level lapse rates
incoming, a threat for severe thunderstorms will emerge. All
modes possible.

Severe threat will be maintained into Sunday morning until
passage of a Pacific front. Continental front then plows through
Sunday night with a dry weather pattern then becoming established
and sharply cooler temperatures emerging.

MARINE...
Light southwest to west winds can be expected today in advance of
cold front that will advance across the Northwest Gulf overnight.
Considerable shower and thunderstorm activity will accompany the
front, followed by a strengthening offshore flow.

23

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  82  54  69  49 /  30  60  10  10
LCH  86  58  72  56 /  40  60  20  10
LFT  87  58  72  55 /  20  60  20  10
BPT  87  61  72  59 /  30  60  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Apr 9, 5:54 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
554 AM CDT Thu Apr 9 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-101100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
554 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible across
southeast Texas and southwest Louisiana late Thursday afternoon into
the evening. Large hail and damaging winds will be the main threat
should any severe thunderstorms develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread thunderstorms are expected Saturday into Sunday.
Large hail, damaging winds and isolated tornadoes will all be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-101100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
554 AM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A cold front will advance across the northwest Gulf overnight.
Widespread showers as well as a few thunderstorms will align and
follow the front. A strengthening offshore flow can be expected in
the wake of the front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm activity will return again Saturday into
early Sunday as a Pacific front approaches and moves across the
northwest Gulf.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:08 PM CDTSpecial Weather StatementLCHVernon52 min
Apr 9, 5:24 PM CDTSevere Thunderstorm WarningLCHVernon51 min
Apr 9, 5:26 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon49 min
Apr 9, 6:13 PM CDTSevere Thunderstorm WarningLCHVernon32 min
Apr 9, 6:16 PM CDTSpecial Weather StatementLCHAllen44 min
Apr 9, 6:21 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon24 min
Apr 9, 6:44 PM CDTSpecial Weather StatementLCHVernon46 min
Apr 9, 6:45 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon30 min
Apr 9, 5:10 PM CDTSpecial Weather StatementLCHJasper50 min
Apr 9, 5:29 PM CDTSevere Thunderstorm WarningLCHJasper, Newton46 min

Nearby

Small Craft Advisories in Louisiana, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.